North Carolina, 2003

Damaging Wind in North Carolina, May 31, 2003

May 31, 2003 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 31, 8:55 AM EST, 5 hours 57 minutes earlier.

Area forecast discussion, May 31, 8:55 AM EST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
955 AM EDT SAT MAY 31 2003

MORNING SOUNDINGS INDICATIVE OF WIND DAMAGE WITH PLENTY OF DRY AIR
ALOFT. COUPLE THAT W/WSW MID LEVEL WINDS OF 70 KT AND THAT APPEARS
TO BE THE MAIN THREAT.

HOWEVER...A FEW INDICES POINTING TO A TORNADO THREAT I.E. SWEAT 482
AND EHI 7. BRN POINTING TO SUPERCELLS. HIGHEST HELICITIES APPEAR TO
BE INTO EARLY AFTERNOON AND THEN BECOMING MORE UNIDIRECTIONAL LATE
AFTN AND TONIGHT.

INSTABILITY ACTUALLY NOT THAT IMPRESSIVE TODAY...BUT THAT SHOULD BE
EASILY OVERCOME BY STRONG DYNAMICS. DEWPOINTS HAVE RISEN TO UPPER
50S TO LOWER 60S. SHOULD SEE MID OR EVEN UPPER 60S...ESPECIALLY
COASTAL AREAS AS COLD FRONT NEARS LATER AFTERNOON AND THIS EVENING.

SOUTHERN EXTENT OF ONE BATCH OF CONVECTION STILL AROUND FROM LAST
NIGHT MOVING INTO AREA AT TIME AND THIS WAS EXPECTED. ALREADY
THICKER CLOUD COVER HAS OVERSPREAD AREA AND THIS IS LIMITING ANY
INSOLATION FROM GETTING THROUGH.

THE MOST POTENT SHORTWAVE TODAY AND TONIGHT WILL MOVE FROM OH TO VA.
ANOTHER WEAKER ONE WILL MOVE FROM ACROSS MO AND PASS SOUTH OF THE
AREA OVERNIGHT.

A COLD FRONT WILL BE MOVING THROUGH THE AREA 03Z TO 06Z. AHEAD OF
THIS STRONG FEATURE...EXPECT MOISTURE AND AVAILABLE INSTABILITY TO
FOCUS INTO A SQUALL LINE.

STILL EXPECT THE MOST ACTIVE/SEVERE WEATHER TO PUSH BY N OF THE ILM
CWA TODAY. HOWEVER...THAT BEING SAID...I DO EXPECT NUMEROUS
THUNDERSTORMS ACROSS OUR AREA AND GIVEN MORNING SOUNDINGS AND
REFLECTING ON MODEL OUTPUT...CONFIDENCE IS HIGH THERE WILL BE SOME
SEVERE WEATHER.

THIS IS WELL HANDLED IN CURRENT FORECAST AND IN MORNING SEVERE
WEATHER OUTLOOK. HOWEVER...AN UPDATE TO ZONES WILL BE REQUIRED TO
CLEAN UP TIMING ISSUES AND TO REFLECT A LIKELY PROBABILITY OF
SHOWERS AND THUNDERSTORMS.

CWF: WINDS CURRENTLY 10 KT ALONG THE COAST TO THE HIGH SIDE OF 15 KT
AT THE BUOYS. SEAS STILL FAIRLY FLAT...ONLY 2 FT AT FPSN7/41004 AND
NEXT TO NOTHING IN THE SURF ZONE. SCA FLYING ALREADY AND STILL
EXPECT THE GRADIENT TO TIGHTEN THIS AFTERNOON. WILL DROP WINDS A CAT
AS MMGFPS ONLY BRINGS UP 30 KT BY 00Z AT THE TOWER.

SEAS WILL BE DURATION LIMITED SO MIGHT TWEAK RANGES DOWN FROM
CURRENT FCST...BUT STILL REACHING SCA THRESHOLDS AWAY FROM SHORE.

.ILM...
NC...SMALL CRAFT ADVISORY AMZ250-252.
SC...SMALL CRAFT ADVISORY AMZ254-256.

PUBLIC: DIGIORGI
MARINE: RAS
Hazardous weather outlook, May 31, 3:44 AM EST, 11 hours 8 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
444 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.  SOME OF THE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.  ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER
FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE
WEATHER THREAT.

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

RAN

In the hours before

Special weather statement, May 31, 11:45 AM EST, 3 hours 7 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-312300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1245 PM EDT SAT MAY 31 2003

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE THIS AFTERNOON
AND TONIGHT...

A STRONG UPPER LEVEL DISTURBANCE AND A SURFACE COLD FRONT WILL ACT
ON WARM...UNSTABLE AIR OVER NORTHEAST SOUTH CAROLINA AND SOUTHEAST
NORTH CAROLINA TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL...PARTICULARLY DURING THE EVENING HOURS. ISOLATED
TORNADOES ARE ALSO POSSIBLE.

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER
STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER
THREAT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

DIGIORGI

The radar

The Wilmington radar (KLTX), 104 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
May 31, 2:52 PM EST to 3:02 PM EST
Where
Robeson County, Pembroke
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
34.683, -79.183

Robeson 911 reported numerous trees and power lines down. One large tree fell on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355382.